Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Dodge City, KS

May 23, 2016Ellis County, Trego County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 23, 2016, 11:37 PM CDT for Ellis County, Trego County, Kansas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2016, 11:37 PM CDT (04:37 UTC)
Expired
May 24, 2016, 12:30 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Ellis County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 04:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 11:50 PM CDTHAIL 1.2510 Nne Ogallah, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 4.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2016-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2016-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2915 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1153 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
2.1
Supercell composite
15.2

Open this sounding in Storm Lab

The text

As transmitted.

211 
WUUS53 KDDC 240437
SVRDDC
KSC051-195-240530-
/O.NEW.KDDC.SV.W.0058.160524T0437Z-160524T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 PM CDT MON MAY 23 2016

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS...
  NORTHERN ELLIS COUNTY IN CENTRAL KANSAS...

* UNTIL 1230 AM CDT

* AT 1136 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTH
  OF PALCO...OR 11 MILES NORTH OF ELLIS...MOVING EAST AT 30 MPH.

  HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
           WIND DAMAGE TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3892 9904 3901 9983 3913 9985 3913 9904
TIME...MOT...LOC 0436Z 259DEG 52KT 3910 9956 

HAIL...2.00IN
WIND...60MPH

$$

01
2 follow-up statements
997 
WWUS53 KDDC 240508
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1208 AM CDT TUE MAY 24 2016

KSC051-195-240530-
/O.CON.KDDC.SV.W.0058.000000T0000Z-160524T0530Z/
TREGO KS-ELLIS KS-
1208 AM CDT TUE MAY 24 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN TREGO AND NORTHERN ELLIS COUNTIES...

AT 1208 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
ZURICH...OR 14 MILES NORTH OF YOCEMENTO...MOVING EAST AT 30 MPH.

HAZARD...TWO INCH HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
EMMERAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3892 9904 3901 9983 3913 9985 3913 9904
TIME...MOT...LOC 0508Z 259DEG 25KT 3912 9941 

HAIL...2.00IN
WIND...60MPH

$$

HUTTON
059 
WWUS53 KDDC 240531
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1229 AM CDT TUE MAY 24 2016

KSC051-195-240539-
/O.EXP.KDDC.SV.W.0058.000000T0000Z-160524T0530Z/
TREGO KS-ELLIS KS-
1229 AM CDT TUE MAY 24 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TREGO AND
NORTHERN ELLIS COUNTIES WILL EXPIRE AT 1230 AM CDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED SOME
AND MOVE MOSTLY OUT OF THE AERA. THEREFORE THE WARNING WILL BE
ALLOWED TO EXPIRE.

LAT...LON 3892 9904 3901 9983 3913 9985 3913 9904
TIME...MOT...LOC 0527Z 259DEG 52KT 3912 9941 

$$

HUTTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:37 PM CDT, 9 hours earlier.

Area forecast discussion, May 23, 2:37 PM CDT, 9 hours before
Area Forecast Discussion
National Weather Service Dodge City KS
237 PM CDT MON MAY 23 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Tuesday)
Issued at 130 PM CDT Mon May 23 2016

Dependent on the time frame for air mass recovery from yesterday's
convection across the high plains southward into the panhandle of
Texas, thunderstorms will be possible across central and portions of
southwest Kansas tonight into Tuesday as short range models
indicate a difluent southwest flow aloft prevailing across the
Central Plains. The RAP13 and HRRR initialize well with the
surface low in extreme southwest Kansas and an attendant frontal
boundary extending northeast into north central Kansas and showing
both lifting northward across western Kansas through this evening.
A southeasterly upslope flow will redevelop across central and
much of southwest Kansas as a result, and in turn, draw moisture
back to the north raising surface dewpoints up into the lower and
mid 60s(F) across central and much of southwest Kansas. Heating of
the lower/mid levels will increase this afternoon as the
prevailing lower cloud deck continues to slowly scatter out,
allowing lower/mid level lapse rates to steepen. Depending on how
long this takes, thunderstorms will be possible toward early evening
as the cap weakens with the best chance for convection associated
with the frontal boundary as it lifts north. Short fuse model
soundings show SBCAPE values climbing in excess of 4000 J/KG
across south central and eastern southwest Kansas through early
this evening, increasing severe potential. Based on the
substantially high amount of CAPE, large hail will be the primary
threat with damaging winds also possible. Due to a modest amount
of vertical shear present, an isolated tornado threat closer to
the Oklahoma border does exist.

A few isolated storms may develop across eastern Colorado within
an upslope flow and move into west central Kansas later tonight
as an H5 vort maxima kicks northeast out of the Southern Rockies
into the Western High Plains. However, with less instability
available, the potential for severe storms will be limited with
damaging winds the main threat.

A prevailing low level south to southeasterly flow across western
Kansas tonight will help reinforce a moisture pool across the
area with surface dewpoints remaining in the upper 50s(F) to the
mid 60s(F). Look for lows generally in the 60s(F) toward daybreak
Tuesday with a few upper 50s(F) possible in west central Kansas.
For Tuesday, warm air advection across the high plains will push
H85 temperatures well up into the mid to upper 20s(C) across
southwest and much of central Kansas. Widespread 80s(F) can be
expected for highs Tuesday afternoon with near 90F possible in
extreme southwest Kansas.

.LONG TERM...(Tuesday night through Monday)
Issued at 235 PM CDT Mon May 23 2016

Thunderstorms will be possible across central and portions of
southwest Kansas Tuesday evening as medium range models show
another in a series of H5 vort maxima ejecting out of the
Southern Rockies into the high plains of western Kansas. Although
the flow aloft will remain fairly weak, considerable moisture and
instability will be present to support thunderstorm development
along and ahead of a dryline projected to extend southward
across southwest Kansas off of an advancing surface low out of
eastern Colorado. Significant instability will heighten the
potential for severe storms, particularly across central Kansas.
The focus for precip shifts eastward Wednesday as drier air lifts
northeast into southwest Kansas behind a dryline expected to
push a little eastward across the area.

Prevailing southerlies near the surface will reinforce the
warmer air mass across the high plains Wednesday and Thursday.
Highs mainly up into the 80s(F) can be expected each day with a
few lower 90s(F) possible in some locations. Cooler temperatures
are expected by Friday with a cold front pushing through western
Kansas toward the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1220 PM CDT Mon May 23 2016

VFR conditions will prevail at all TAF sites through late this
afternoon. Thunderstorms are then expected to develop and move
northeast across central and portions of southwest Kansas this
evening, potentially affecting KHYS with brief periods of MVFR/IFR
cigs/vsbys. There is less confidence of KDDC or even KGCK being
affected. Otherwise, VFR conditions are expected to continue
through early Tuesday morning. Winds will remain light and variable
through this evening as a near stalled out frontal boundary situated
across north central into southwest Kansas begins to lift slowly
north. East to southeast winds around 5 to 15kt are expected to
develop later this evening as the frontal boundary lifts further
north.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  87  64  89 /  30  20  20  10
GCK  58  87  60  89 /  20  10  10  10
EHA  58  90  57  88 /  10  10  10   0
LBL  62  90  62  91 /  20  10  10   0
HYS  62  84  63  88 /  40  20  20  10
P28  67  86  67  91 /  50  30  30  10

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 23, 2:48 PM CDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
248 PM CDT MON MAY 23 2016

KSZ030-031-043>046-061>066-074>081-084>090-241100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
248 PM CDT MON MAY 23 2016 /148 PM MDT MON MAY 23 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

DISCUSSION...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
ACROSS SOUTH CENTRAL AND EASTERN PORTIONS OF SOUTHWEST KANSAS LATE
THIS AFTERNOON AND EVENING. LARGE HAIL UP TO BASEBALL SIZE AND
DAMAGING WINDS IN EXCESS OF 60 MPH WILL BE THE MAIN THREAT. THE
POTENTIAL FOR ISOLATED TORNADOES DOES EXIST.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THE
END OF THE WEEK WITH A HEIGHTENED POTENTIAL FOR SEVERE WEATHER
TUESDAY AND WEDNESDAY.

HAZARDS WEATHER RISK...

  TUESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

  SUNDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT
GENERALLY SOUTHEAST OF A GARDEN CITY TO HAYS LINE.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, May 23, 6:22 PM CDT, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT MON MAY 23 2016

KSZ089-090-240000-
BARBER KS-COMANCHE KS-
622 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COMANCHE AND
SOUTHWESTERN BARBER COUNTIES UNTIL 700 PM CDT...

AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF AETNA...MOVING NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
AETNA.

LAT...LON 3703 9923 3737 9896 3724 9866 3700 9889
      3700 9910
TIME...MOT...LOC 2322Z 211DEG 18KT 3705 9909

RBURG
Special weather statement, May 23, 9:43 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
943 PM CDT MON MAY 23 2016

KSZ088>090-240330-
CLARK KS-BARBER KS-COMANCHE KS-
943 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE...EASTERN CLARK AND
SOUTHWESTERN BARBER COUNTIES UNTIL 1030 PM CDT...

AT 943 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTH OF SELMAN...OR 6 MILES NORTHEAST OF BUFFALO...MOVING NORTH
AT 25 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...PROTECTION...SITKA...AETNA...LAKE COLDWATER AND BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3700 9974 3739 9976 3723 9891 3700 9890
TIME...MOT...LOC 0243Z 196DEG 22KT 3690 9953

RBURG
Special weather statement, May 23, 10:41 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT MON MAY 23 2016

KSZ089-240430-
COMANCHE KS-
1041 PM CDT MON MAY 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR COMANCHE COUNTY UNTIL 1130 PM
CDT...

AT 1041 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES SOUTHWEST OF PROTECTION...MOVING NORTHEAST AT 15 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLDWATER...PROTECTION...WILMORE...LAKE COLDWATER AND BUTTERMILK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3726 9954 3738 9912 3700 9906 3700 9953
TIME...MOT...LOC 0341Z 247DEG 13KT 3711 9953

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:43 PM CDTSpecial Weather StatementDDCComanche47 min
May 23, 10:10 PM CDTSevere Thunderstorm WarningDDCClark50 min
May 23, 10:41 PM CDTSpecial Weather StatementDDCComanche49 min
May 24, 1:01 AM CDTSevere Thunderstorm WarningDDCEllis44 min
May 24, 3:18 AM CDTSpecial Weather StatementDDCEllis, Trego42 min
May 24, 4:41 AM CDTSevere Thunderstorm WarningDDCEllis25 min
May 24, 12:17 PM CDTAreal Flood WarningDDCEllis, Trego12 hr
May 24, 2:01 PM CDTRiver Flood WarningDDCEllis, Trego18 hr
May 24, 3:51 PM CDTSevere Thunderstorm WarningDDCScott54 min
May 24, 4:04 PM CDTTornado WarningDDCScott26 min
May 24, 4:23 PM CDTTornado WarningDDCScott37 min
May 24, 4:39 PM CDTSevere Thunderstorm WarningDDCLane, Scott51 min
May 24, 4:57 PM CDTTornado WarningDDCLane, Scott48 min
May 24, 5:16 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Gray, Meade44 min
May 24, 5:21 PM CDTSevere Thunderstorm WarningDDCMeade, Seward39 min
May 24, 5:21 PM CDTTornado WarningDDCClark, Ford, Meade24 min
May 24, 5:25 PM CDTSevere Thunderstorm WarningDDCFinney, Lane, Ness, Trego65 min
May 24, 5:27 PM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman17 min
May 24, 5:36 PM CDTTornado WarningDDCMeade, Seward39 min
May 24, 5:39 PM CDTTornado WarningDDCLane, Ness, Trego51 min
May 24, 5:41 PM CDTTornado WarningDDCFord34 min
May 24, 5:46 PM CDTTornado WarningDDCLane, Ness44 min
May 24, 5:51 PM CDTTornado WarningDDCFinney, Hodgeman, Lane, Ness39 min
May 24, 5:52 PM CDTTornado Warning Considerable damage threatDDCMeade, Seward23 min
May 24, 6:05 PM CDTTornado WarningDDCFinney, Hodgeman, Ness40 min
May 24, 6:09 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCFord36 min
May 24, 6:12 PM CDTTornado WarningDDCHodgeman, Lane, Ness, Pawnee, Rush, Trego48 min
May 24, 6:16 PM CDTSevere Thunderstorm WarningDDCMeade, Seward44 min
May 24, 6:17 PM CDTTornado WarningDDCHaskell, Meade, Seward43 min
May 24, 6:24 PM CDTTornado Warning Tornado observedDDCFord36 min
May 24, 6:40 PM CDTSevere Thunderstorm WarningDDCEdwards, Kiowa50 min
May 24, 6:41 PM CDTTornado Warning EmergencyTornado observedCatastrophic damage threatDDCFord19 min
May 24, 6:41 PM CDTTornado WarningDDCHodgeman, Ness49 min
May 24, 6:49 PM CDTTornado WarningDDCGray, Haskell, Meade, Seward41 min
May 24, 6:55 PM CDTTornado Warning Considerable damage threatDDCFord, Gray, Hodgeman35 min
May 24, 6:57 PM CDTTornado Warning Tornado observedConsiderable damage threatDDCLane, Ness, Rush, Trego48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.